Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS Bismarck, ND

June 1, 2005McLean County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 1, 2005, 10:41 PM CDT for McLean County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2005, 10:41 PM CDT (03:41 UTC)
Expired
Jun 1, 2005, 11:07 PM CDT
In force
26 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McLean County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:30 PM CDTTornado WatchSPC8 hr
Jun 1, 9:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 020341
SVRBIS
NDC055-020415-
/O.NEW.KBIS.SV.W.0053.050602T0341Z-050602T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1041 PM CDT WED JUN 1 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1115 PM CDT

* AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES SOUTH OF
  GARRISON...OR ABOUT 47 MILES SOUTH OF MINOT...AND MOVING NORTH AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARRSION AROUND 1045 PM CDT
  MAX AROUND 1110 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4757 10156 4750 10132 4785 10107 4785 10152

$$

HEINERT
2 follow-up statements
000 
WWUS53 KBIS 020359
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1058 PM CDT WED JUN 1 2005

NDC055-020415-
/O.CON.KBIS.SV.W.0053.000000T0000Z-050602T0415Z/
MCLEAN ND-
1058 PM CDT WED JUN 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR
CENTRAL MCLEAN COUNTY...

AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 5 MILES 
NORTH OF GARRISON...OR ABOUT 41 MILES SOUTH OF MINOT...MOVING NORTH 
AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAX BY 1102 PM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR WESTERN NORTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 300 AM CDT THURSDAY MORNING FOR NORTH DAKOTA.

LAT...LON 4757 10156 4750 10132 4785 10107 4785 10152

$$

HEINERT
000 
WWUS53 KBIS 020407
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1107 PM CDT WED JUN 1 2005

NDC055-020417-
/O.CAN.KBIS.SV.W.0053.000000T0000Z-050602T0415Z/
MCLEAN ND-
1107 PM CDT WED JUN 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCLEAN COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT THURSDAY MORNING
FOR NORTH DAKOTA.

LAT...LON 4757 10156 4750 10132 4785 10107 4785 10152

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:10 PM CDT, 7 hours 31 minutes earlier.

Area forecast discussion, Jun 1, 3:10 PM CDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT WED JUN 1 2005

.SHORT TERM...
TONIGHT THROUGH FRIDAY NIGHT...
CONCERNS WILL BE STRONG/SEVERE THUNDERSTORMS AND POTENTIAL FOR HEAVY
RAINFALL TONIGHT.

UPPER LOW OVER SASKATCHEWAN WILL LIFT NORTHWARD TONIGHT. LOW LEVEL
JET OF 25 TO 35 KTS ENHANCING LOW LEVEL MOISTURE ACROSS CENTRAL ND
WITH OVERRUNNING ACROSS WEAK WARM FRONTAL BOUNDARY IN SRN ND. STRONG
DYNAMIC SITUATION WITH STEEP LAPS RATES LIKELY AS TEMPS HAVE RISEN
CLOSE TO 80 ACROSS SOUTH CENTRAL ND. MODELS CURRENTLY SHOW A
NORTHEAST TO SOUTHWEST PRECIP FORECAST AND THAT LOOKS GOOD
CONSIDERING POSITION OF UPPER LEVEL JET AND ITS DIFFLUENT REGION.
WILL KEEP HIGH HIGH PROBABILITIES ACROSS THE SOUTHWEST AND NORTH
WITH THE THREAT OF SEVERE WEATHER...AND HEAVY RAIN. THE FOCUS FOR
SEVERE WEATHER AND HEAVY RAIN WILL MOVE EAST OF THE FORECAST AREA BY
THURSDAY MORNING...BUT WILL KEEP A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS GOING AS COLD AIR ALOFT WILL ENHANCE LAPSE RATES NORTH
BUT SUBSIDENCE HINDERS CONVECTION ACROSS THE SOUTH. ACTIVE WEATHER
PATTERN WILL CONTINUE THROUGH THE WEEKEND AS UPPER LEVEL CYCLONIC
FLOW AND COLD AIR MAINTAIN STEEP LAPSE RATES AND INSTABILITY.

.LONG TERM...
SUNDAY THROUGH WEDNESDAY NIGHT...ON SUNDAY AN UPPER LOW AND SURFACE
LOW OVER SOUTHERN MANITOBA LIFTS NORTH GRADUALLY AS AN H500
SHORTWAVE RIDGE BUILDS INTO THE NORTHERN PLAINS. THIS WEAK RIDGE
GIVES WAY TO A LARGE LOW MOVING INTO THE PLAINS FROM THE NORTHWEST
CONUS COAST AND DOMINATES THE WEATHER PATTERN
TUESDAY...WEDNESDAY...AND BEYOND THE LAST DAY OF THE EXTENDED
FORECAST. EXPECT SHOWERS AND THUNDERSTORMS THROUGHOUT THE PERIOD
WITH SEASONAL TEMPERATURES WITH HIGHS MAINLY IN THE 70S.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE

&&

WAA/JV
Hazardous weather outlook, Jun 1, 3:22 PM CDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
322 PM CDT WED JUN 1 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-022020-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
322 PM CDT WED JUN 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA BY EARLY
EVENING...THEN CONTINUE INTO THE OVERNIGHT HOURS. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE WITH VERY LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES. VERY HEAVY RAINFALL MAY ALSO
ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL LIKELY BE NEEDED FROM LATE AFTERNOON THROUGH
THE NIGHTTIME HOURS.

CJS/WAA

In the hours before

Local storm report, Jun 1, 8:36 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
836 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             10 W NEW SALEM          46.84N 101.63W
06/01/2005  1.00 INCH        MORTON             ND   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED AT MILE MARKER 117 ON
            INTERSTATE 94

&&

CJS/LLP
Local storm report, Jun 1, 8:51 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             12 S MOTT               46.20N 102.32W
06/01/2005  0.75 INCH        ADAMS              ND   TRAINED SPOTTER

0844 PM     TORNADO          1 NE MOTT               46.38N 102.30W
06/01/2005                   HETTINGER          ND   LAW ENFORCEMENT

0845 PM     HAIL             HEBRON                  46.90N 102.04W
06/01/2005  0.88 INCH        MORTON             ND   LAW ENFORCEMENT

&&

CJS/LLP
Local storm report, Jun 1, 9:05 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TORNADO          15 W NEW LEIPZIG        46.38N 102.26W
06/01/2005                   HETTINGER          ND   TRAINED SPOTTER

            TWO TORNADOES ON THE GROUND AT THE SAME TIME

&&

CJS/LLP
Local storm report, Jun 1, 9:23 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
923 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TORNADO          15 S GLEN ULLIN         46.60N 101.83W
06/01/2005                   GRANT              ND   CO-OP OBSERVER

            TORNADO REPORTED ON WEST END OF LAKE TSCHIDA

&&

CJS/LLP
Local storm report, Jun 1, 10:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1035 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     HEBRON                  46.90N 102.04W
06/01/2005  70 MPH           MORTON             ND   LAW ENFORCEMENT

            ESTIMATED 70 MPH WIND GUSTS

&&

CJS/LLP
Local storm report, Jun 1, 10:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1037 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY RAIN       SOURIS                  48.91N 100.68W
06/01/2005  4.00 INCH        BOTTINEAU          ND   PUBLIC

            STORM TOTAL RAIN REPORT

&&

CJS/LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:09 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton34 min
Jun 1, 7:34 PM CDTTornado WarningBISMorton26 min
Jun 1, 7:48 PM CDTSevere Thunderstorm WarningBISSioux42 min
Jun 1, 7:59 PM CDTTornado WarningBISMorton18 min
Jun 1, 8:06 PM CDTSevere Thunderstorm WarningBISBurleigh18 min
Jun 1, 8:12 PM CDTSevere Thunderstorm WarningBISMorton41 min
Jun 1, 8:21 PM CDTSevere Thunderstorm WarningBISHettinger39 min
Jun 1, 8:28 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean47 min
Jun 1, 8:48 PM CDTSevere Thunderstorm WarningBISMercer, Morton43 min
Jun 1, 8:48 PM CDTTornado WarningBISHettinger27 min
Jun 1, 8:54 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope50 min
Jun 1, 9:16 PM CDTTornado WarningBISGrant, Hettinger23 min
Jun 1, 9:17 PM CDTSevere Thunderstorm WarningBISMercer28 min
Jun 1, 9:21 PM CDTSevere Thunderstorm WarningBISHettinger, Stark55 min
Jun 1, 9:25 PM CDTTornado WarningBISMercer28 min
Jun 1, 9:35 PM CDTSevere Thunderstorm WarningBISMorton30 min
Jun 1, 9:56 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer32 min
Jun 1, 10:03 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Ward57 min
Jun 1, 10:28 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver40 min
Jun 1, 11:49 PM CDTSevere Thunderstorm WarningBISBottineau41 min
Jun 2, 12:38 AM CDTFlash Flood WarningBISBottineau, McHenry, Renville, Ward6 hr
Jun 2, 1:26 AM CDTSevere Thunderstorm WarningBISMcHenry, Ward34 min
Jun 2, 2:09 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.